I believe it is usually prescribed more long term than most benzos and on a more regular basis. I took it for awhile and it was prescribed to me on a regular basis. There are other shorter acting medications like Xanax and Ativan that are usually prescribed short term on an as needed basis.
Klnopin must be dosed at least 2X a day on a regular daily schedule of morning and evening. As with most of the benzos and antidepressants, it must build up in your system to reach a therapeutic level where it will begin to give you some relief. Taking it on an "as needed" basis does not allow it to build up in your system and is therefore pretty useless.
If you were on a regular dose of Klonopin 2X qd and were having some breakthrough anxiety or panic, then taking a dose of Klonopin PRN would be beneficial.
Benzos such as Ativan, Valium and Xanax are perscribed more for PRN use.
Before discussing this with your doctor, you may want to do some research on Klonopin and how it's dosed. Please consult only reputable sites like the Mayo or Cleavland Clinics.
Thanks. I have huge adrenaline dumps due to dysautonomia. That causes panic. I am unable to take antidepressants as they are lifethreatening to me. My Dr prescribed klonopin on a as needed basis no more than 3x a day. I have never actually used it but am going to need to travel a long distance and attend my dads funeral. I am very anxious to travel and of course the grief. I thought I may take it with me in case.
Reading posts here it seemed klonopin should be taken regularly but that's not what my Dr says. Therefore I am confused.
Well my dear, the plot thickens!
This thread began as a simple question regarding Klonopin use on a PRN basis. Now we find out you have dysautonomia, a very unpleasant disorder, you are grieving the loss of your father, (for which I am very sorry) and you need to travel a great distance for the funeral which makes you very anxious.
Due to everthing you are dealing with right now, perhaps a short course of antianxiety meds would be very beneficial. But Klonopin is used for long term therapy and we don't think you need that. (You and I) In this case, where your anxiety has very specific causes, a short course, i.e. 4 months or less, of Xanax or Ativan would be an appropriate method of dealing with the anxiety.
Down the road, when you wean off the Xanax or Ativan and IF your anxiety has become a daily fixture in your life, THEN I would recommend discussing going on a long term benzo like Klonopin.
You need to talk to your doctor about this, but I fear it is him, not you, that is confused about the Klonopin dosing issue. The only thing I can find in my medical books is that Klonopin does have an "unlabeled" use for insomnia that is dosed only at bedtime, but for anxiety and panic disorder, it states it should be taken in THREE daily divided doses.
You can also call your local pharmacist and get this information from him/her. They are, afterall, DOCTOR'S OF PHARMACOLOGY and they know their stuff. Most often a great deal better than our GPs, who basically only know wha the pharmaceutical reps tell them.
Before this gets any more confusing, let me know if you have any more questions.
Thank u I will call pharmacy. I do think maybe my Dr also thought it woukd help with ms spasticity. He only gave me enough for 3 days so I think maybe he is confused which is odd as he's a very good Dr and on top of things normally. Pharmacy is good idea
Klonopin can be taken two times a day and be very effective. Even though PRN it only lasts about 6 hours, once it reaches steady state, it's long half life extends the effectiveness. Problem with PRN is by the time it kicks in your panic attack is already on it's way out. My one doctor was determined that it would be just as effective PRN. I have a new doctor and she likes it 2 x per day regularly. It really has to be in your system all the time to keep anxiety at bay.
How long does it take to kick in? The pharmacist I just spoke with says you feel the calming effects of it quickly.
This is why I asked here as figure people who actually use it would know what it does.
You will feel the effects of Klonopin quite quickly as the pharmacist stated, probably within the hour, but as lynn pointed out in the above post, that initial effect will only last about 6 hours. It will take up to 3-4 weeks for Klonopin to reach therapeutic levels and conrol your anxiety for a full 24 hours. (But it must be taken 2-3X daily for that coverage)
You can check the archives.........type in Klonopin and see virtually everything that's ever been written about it here. It will no doubt be more than you wanted to know! LOL
As this post applies to me..I'd like to ask for your advice, as well. I've been on Klonopin for a couple of years now. I had severe anxiety, out of the blue and went to the ER and this is what was prescribed. In the beginning, I was taking it all different ways, but never exceeded 2mg. I kept trying to tweak it because where it would control the anxiety, it would make me very tired and I have to be alert on my job.
To make a long story short, I was diagnosed with Hashimotos Thyroid and had my thyroid out because it had a wee bit of cancer in it. I'm wondering if the thyroid had alot to do with my anxiety? I know, still, a year and a half later, I still have some anxiety..but not nearly as bad. It was so bad before, I was practically becoming agorophobic. I have health anxiety and that's mostly because I was misdiagnosed for who knows how long and had kidney cancer..then, low and behold, the thyroid! I also get anxious in other situations, but that is mainly my trigger..health.
So the way I take Klonopin now (and have been for about a year) is ,25 around dinner time and .50 almost before bed. Is that even enough to have an effect on me to control the anxiety? Sometimes, I think about stopping the .25..but things seem ok the way they are, for the most part. Funny thing is, I probably do need a bit in the day, but I go without because I don't want to be tired and dependent on it and I have a job where I must be very alert at all times. Any suggestions? Should I just keep things the way they are or do you think I'd notice a difference if I stopped it? I don't know if the Klonopin is keeping the anxiety at bay because I've been on it so long and it's steadily in my system? It seems like some people become very dependent on the shorter acting drugs because they wear off pretty quick and so they take more and more and I certainly don't want to do that. Should I just leave well enough alone? Seems strange I go all day without it..so is it still helping me?
The way you are dosing the Klonopin is not the most effective way. You say you don't want to become dependent, but you probably already are. If you are taking it every day, your body has grown dependent. You can stop taking it, but you must do it slowly, cutting the dose by small amounts at a time. I would suggest .25 in the AM and your .25 early afternoon and .25 at bedtime. This way the same amount is actually more effective. Steady state is what your after and your dosing schedule isn't really ideal. I take Klonopin morning and night and it does not make me tired during the day. It did for about a week and then my body adjusted. Good luck. You said you probably do need a bit in the day. Try it.
Thank you for your reply. It does make more sense to try it your way. I wonder if I will need to take it forever? If it's helping me..I guess it doesn't matter. Just wonder if you're ever really cured and can go off of it? I know to wean it down, if so. Thanks so much, again!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.